Hail, Osage
- When
- July 21, 4:15 PM CST to 4:16 PM CST
- Where
- Osage County, 0.54 mi W of Osage City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -95.830
Isolated thunderstorms developed during the late afternoon hours across east-central Kansas resulting in several severe weather reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated thunderstorms developed during the late afternoon hours across east-central Kansas resulting in several severe weather reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 21, 1:48 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 248 PM CDT Sun Jul 21 2019 .SYNOPSIS... Issued at 248 PM CDT Sun Jul 21 2019 19Z water vapor and profiler data show a MCV along the KS/NEB state line over Republic CO while synoptically a shortwave was moving into the Upper Midwest. Upper ridging was gradually strengthening over the desert southwest and four corners region. At the surface, a couple outflow boundaries had moved into the area. At 19Z, this boundary appeared to be located from near Ottawa to near Abilene. Although it is not that well defined. Because of the outflow boundary, observations and model progs show the best instability setting up across the southern portions of the forecast area, generally south of Interstate 70. && .SHORT TERM...(This evening through Monday) Issued at 248 PM CDT Sun Jul 21 2019 For this afternoon and this evening, models have been consistent in redeveloping convection over the area as the boundary layer becomes more unstable. While the CAMs have not had the best handle on the showers and storms from this morning, they have been consistent in developing storms between 4 and 6 PM. The current thinking is storms will form over north central KS in the vicinity of the MCV with development favored into east central KS along the instability axis. Deep layer shear is only forecast to be around 25KT or 30KT, but hodographs show a nice shape with easterly surface winds. So there does appear to be an organized severe weather risk, but think the SWODY1 outlook is a little to far north with the slight risk up to the NEB state line. Based on the RAP and NAM instability progs, the corridor for severe weather may be more from Minneapolis to Ottawa. If a supercell storm can maintain a reasonable mesocyclone, there could be a large hail risk. But with freezing levels nearly 15 KFT, the more likely concerns are for damaging winds and torrential rainfall. Forecast soundings show deep warm layers within the cloud while precipital water values approach 2.5 inches. This looks to be a favorable setup for efficient rain production and storm motions may only be 10KT to 20KT. So there is the potential for an isolated location to get a lot of rain in a short period of time. Unfortunately confidence in where this may happen in very low. Considered putting out a flash flood watch through this evening, but given this uncertainty and that the likely area to see rain hasn't had any precip in several days with flash flood guidance up to 3 inches in an hour, felt the risk was not widespread enough to warrant a watch. Models show the upper wave exiting the forecast area by 12Z Monday, so think much if not all the precip will be over by Monday morning. Lows are expected to fall into the 60s for most areas while the surface gradient keeps enough mixing to prevent temps from bottoming out. Much cooler and pleasant temperatures are expected on Monday with highs around 80. The best part will be dryer air as dewpoints stay in the lower and middle 60s. .LONG TERM...(Monday night through Sunday) Issued at 248 PM CDT Sun Jul 21 2019 For Monday night through next weekend, Models amplify the upper ridge to the west through Tuesday. This is expected to keep northerly upper flow over the central plains and the surface ridge in place until it starts to break down on Wednesday. By mod week, the pattern becomes less amplified wile the mean westerlies remain across the northern tier of the country. So precip chances become a little more dependent on mesoscale features. For now with no obvious forcing for precip, the forecast is dry through the weekend. With the surface ridge weakening and southerly low level flow returning on Thursday, temps should trend warmer. Models show the warm temps advecting back into the plains by Sunday when highs could be back into the middle 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1226 PM CDT Sun Jul 21 2019 VFR conditions are expected outside of the window of convection through the period. Storms could begin as early as mid afternoon and should bring visibility's down to IFR threshold at each site. Confidence is low in timing, but overall storm coverage is medium- high. Later this evening, a cold front will move through the area, allowing for northerly winds to sustain until the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for KSZ058- 059. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Bunker/Drake
Hazardous Weather Outlook National Weather Service Topeka KS 257 PM CDT Sun Jul 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-222000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 257 PM CDT Sun Jul 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible late this afternoon and through the evening. Areas along and south of a line from Minneapolis to Topeka have the better chance of seeing severe weather, although it can not be ruled out across northern Kansas. The main concerns with the thunderstorms will be damaging winds and locally torrential rainfall. Some isolated rain amounts up to 5 inches is not out of the question. There is also a chance storms could produce hail around an inch in diameter. If ingredients come together just right through the evening, a tornado may be possible. But this looks to be a low probability at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. River flooding on the Big Blue River up stream of Tuttle Creek Lake and on the Delaware River upstream of Perry Lake will continue until lake levels come down. .SPOTTER INFORMATION STATEMENT... Spotters may be needed through sunset across east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
Special Weather Statement
National Weather Service Topeka KS
454 PM CDT Sun Jul 21 2019
KSZ055-212230-
Osage-
454 PM CDT Sun Jul 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE COUNTY UNTIL
530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Reading, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Osage City, Lyndon, Melvern, Olivet and Melvern Lake.
This includes Interstate 35 between mile markers 158 and 160.
LAT...LON 3872 9594 3871 9563 3844 9564 3843 9586
3843 9595
TIME...MOT...LOC 2153Z 271DEG 13KT 3858 9593
GarganThe Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Estimated wind gust report.
Estimated wind gust report.
At least 12 inch diameter limbs down, health of tree was unknown.
Estimated wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847119, 847120, 847122, 847124, 847125, 847126, 847127.